Montana, 2006

High Wind in Montana, December 18, 2006

December 18, 2006 · NWS TFX · 1 event in 1 county or zone

Deep surface low pressure moving across southern Alberta caused strong winds along the Northern Rocky Mountain Front. The strong winds caused scattered power outages due to falling trees in the Babb, Heart Butte and Birch Creek areas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Deep surface low pressure moving across southern Alberta caused strong winds along the Northern Rocky Mountain Front. The strong winds caused scattered power outages due to falling trees in the Babb, Heart Butte and Birch Creek areas. Flying street signs were reported in Cut Bank and an airborne trampoline was reported in Browning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 18, 9:40 AM MST, 50 minutes earlier.

Area forecast discussion, Dec 18, 9:40 AM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
940 AM MST MON DEC 18 2006

.DISCUSSION...

WILL UPDATE FOR MINOR ADJUSTMENTS TO WIND SPEEDS ALONG THE ROCKY
MOUNTAIN FRONT. DRY NORTHWEST FLOW ALOFT WILL CONTINUE AS AN UPPER
RIDGE BUILDS OVER THE PACIFIC NORTHWEST. SURFACE GRADIENT REMAINS
TIGHT ALONG THE ROCKY MOUNTAIN FRONT AND ACROSS THE HI-LINE. HAVE
ADJUSTED WIND SPEEDS UP FOR SAID AREA.

&&

.AVIATION...
UPDATED 1115Z.
UPPER LEVEL RIDGE CONTINUES TO BUILD OVER THE NORTHWESTERN CONUS
TODAY. SCATTERED TO OCCASIONALLY BROKEN HIGH CLOUDS WILL MOVE OVER
NORTHERN PORTIONS OF THE FORECAST AREA WITH VFR CONDITIONS
PREVAILING THROUGH TUESDAY MORNING. MODERATE DOWNSLOPE WINDS DEVELOP
ALONG THE LEE SLOPES OF THE NORTHERN ROCKIES THIS MORNING...BUT
SURFACE HIGH PRESSURE AND VALLEY INVERSIONS WILL KEEP LIGHT WINDS IN
SOUTHWEST MONTANA. MPJ

&&

.PREV DISCUSSION...ISSUED 415 AM MST MON DEC 18 2006

TODAY THROUGH WEDNESDAY...A POSITIVELY TILTED UPPER LEVEL RIDGE OVER
THE AREA WILL TRANSITION TO ZONAL FLOW ALOFT THROUGH WEDNESDAY.
EXPECT MODERATE SURFACE WINDS OVER THE NORTH CENTRAL PLAINS...AND
LIGHT SURFACE WINDS WITHIN MOUNTAIN VALLEYS DURING THIS TIME.
TEMPERATURES ARE EXPECTED TO GRADUALLY INCREASE DURING THIS TIME AS
WELL...WITH OVERNIGHT LOWS REMAINING NEAR OR BELOW ZERO WITHIN SOME
OF THE SOUTHWESTERN MOUNTAIN VALLEYS. THE ONLY AREA WHERE
PRECIPITATION MAY BE POSSIBLE THROUGH WEDNESDAY IS ACROSS THE
HIGHEST PEAKS OF THE NORTHERN ROCKIES TODAY...AND EVEN THOSE CHANCES
APPEAR TO BE PRACTICALLY NIL. ZUMPFE

WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...PERIOD STARTS OFF WITH AN
UPPER LEVEL RIDGE OVER WESTERN MONTANA. CUTOFF LOW PRESSURE WILL BE
OVER THE HIGH PLAINS EARLY IN THE PERIOD BUT WILL SLOWLY MOVE EAST
AND AWAY FROM THE FORECAST AREA. THE RIDGE WILL KEEP MY FORECAST
AREA DRY WEDNESDAY NIGHT AND THURSDAY...WITH SURFACE HIGH PRESSURE
AND VALLEY INVERSIONS KEEPING SOUTHWEST MONTANA RATHER COOL. AN
UPPER LEVEL TROUGH PROGRESSES INTO THE NORTHERN ROCKY MOUNTAINS
THURSDAY NIGHT FOR AN INCREASING CHANCE OF PRECIPITATION...
ESPECIALLY OVER THE WESTERN MOUNTAINS. THIS FEATURE PROGRESSES
THROUGH MONTANA ON FRIDAY WITH ANOTHER SHORT-LIVED RIDGE BUILDING
OVER MONTANA FOR SATURDAY. LOW PRESSURE IN CANADA WILL KEEP LIGHT TO
MODERATE DOWNSLOPE WINDS BLOWING ALONG THE ROCKY MOUNTAIN FRONT
THROUGH MUCH OF THE MEDIUM RANGE PERIOD. TEMPERATURES WILL ALSO
REMAIN NEAR SEASONAL NORMALS. MPJ

SUNDAY THROUGH MONDAY...MODELS CONTINUE TO BE IN FAIR AGREEMENT
DURING THIS PERIOD...THOUGH MODELS ARE RUNNING A LITTLE COOLER THAN
PREVIOUS RUNS.  A SHORTWAVE TROUGH MOVES ACROSS THE REGION SUNDAY
WITH THE UPPER LEVEL RIDGE REBUILDING MONDAY.  THIS SHOULD RESULT IN
MOSTLY CLOUDY SKIES ACROSS MUCH OF THE AREA SUNDAY...WITH A CHANCE
OF SNOW OVER AND NEAR THE MOUNTAINS.  HOWEVER...DOWNSLOPE WINDS
SHOULD KEEP THE PLAINS AND MOST LARGER VALLEYS DRY.  AS THE RIDGE
BUILDS IN SUNDAY NIGHT...I EXPECT CLOUDS TO DECREASE WITH THE
PRECIPITATION COMING TO AN END FOR MOST LOCATIONS.  HOWEVER...
MOISTURE IN A NORTHWEST FLOW ALOFT WILL BE RESPONSIBLE FOR MOSTLY
CLOUDY SKIES AND A CONTINUED CHANCE OF SNOW SHOWERS OVER THE
NORTHERN CONTINENTAL DIVIDE.  TEMPERATURES WILL BE NEAR TO A LITTLE
BELOW SEASONAL AVERAGES EXCEPT FOR NORTH CENTRAL MONTANA WHERE THE
DOWNSLOPE WINDS WILL RESULT IN TEMPERATURES THAT ARE A LITTLE
WARMER. EK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  35  22  41  24 /   0   0   0   0
CTB  35  20  40  23 /   0   0   0   0
HLN  24  11  30  16 /   0   0   0   0
BZN  19   3  28   9 /   0   0   0   0
WEY  18 -21  24  -9 /   0   0   0   0
DLN  23   5  28   8 /   0   0   0   0
HVR  31  12  37  19 /   0   0   0   0
LWT  36  15  41  24 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EMANUEL/ZUMPFE
LONG TERM...MPJ/EK
AVIATION...MPJ

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 18, 5:04 AM MST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
504 AM MST MON DEC 18 2006

MTZ008>015-044>055-191230-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
504 AM MST MON DEC 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
December 18, 10:30 AM MST to 3:30 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Trained Spotter

A gust to 84 mph was reported at Babb. Additional reports include: a gust to 74 mph at the Deep Creek RAWS site and a gust to 73 mph at the East Glacier Park DOT site. Scattered power outages were reported in the Babb area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6664.